Wyoming, 2022High Wind in Wyoming, March 29, 2022
March 29, 2022 · NWS RIW · 2 events in 2 counties and zones
A cold front swept across Wyoming and high winds occurred in areas favored by northwest flow and cold advection. The highest wind gust reported was 62 mph along Interstate 90 in Johnson County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept across Wyoming and high winds occurred in areas favored by northwest flow and cold advection. The highest wind gust reported was 62 mph along Interstate 90 in Johnson County. Other notable gusts included 58 mph at the Johnson County Airport near Buffalo and 59 mph at the South Big Horn County Airport in Greybull. Sustained wind of 40 mph continued for many hours along Interstate 90 east of Buffalo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 29, 4:30 AM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Mar 29, 4:30 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
530 AM MDT Tue Mar 29 2022
.SHORT TERM...(Today through Wednesday)
Issued at 350 AM MDT Tue Mar 29 2022
A split longwave trough will continue to move across the Rockies
today, bringing widespread clouds and precipitation. Snow levels
begin around 7500 feet this morning, but will quickly drop to
basin bottoms this evening as solar insolation ends and northerly
cold air advection continues. Expect the most intense showers to
form this afternoon, aided by modest frontogenesis and
instability. Those in the Upper Green River Basin could even hear
a clap of thunder this afternoon. The accessible area most
affected by wintry conditions will be South Pass, where a quick 3
to 5 inches of snow accumulation is possible this afternoon and
evening. Use caution if driving over the pass. Other basin
locations could see a dusting of snow this evening, but the higher
accumulations remain in the mountains above 8000 ft.
The other concern today will be strong north winds east of the
Divide during the daytime hours. A shortwave moving through the
northern jet stream will tighten the pressure gradient while
dropping a cold front east of the Divide. High Wind Warnings have
been posted to alert travelers of strong gusts in the 50 to 60 mph
range. East-to-west oriented roads in the Bighorn Basin, northern
Wind River Basin, and Johnson County will be most affect by these
gusty winds. Drivers of high profile vehicles should use extra
caution and consider avoiding any unnecessary travel. Winds slowly
decrease between sunset and midnight.
Temperatures today cool notably compared to the record-breaking
heat of this past weekend and yesterday; nevertheless, the 20
degree cool- off only brings the area to near seasonal normals.
Conditions dry with clouds clearing Wednesday under a narrow ridge
aloft, and temperatures remain within about 5 degrees of average
for most.
.LONG TERM...(Wednesday night through Monday)
Issued at 350 AM MDT Tue Mar 29 2022
Late Wednesday night will see the next Canadian trough push into
the northwest, bringing snow showers once again. The precipitation
will spread across the west through Thursday morning, with mainly
snow showers, although there will be rain mixed in at lower
elevations. By mid day Thursday, the showers will push east of the
Divide, mainly as rain showers. Temperatures aloft will drop
Thursday night, eventually changing the showers to all snow. This
system will continue its eastward movement through Friday, with
precipitation ending late in the evening. Gusty winds will
accompany the trough across much of the area.
The weekend will see zonal flow, with a couple of quick moving
troughs pushing across the region. Models are still not in
agreement on the timing of these systems, but it does look to be a
showery kind of weekend. Breezy winds will also develop in the
wake of the troughs as they push through.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday)
Issued at 530 AM MDT Tue Mar 29 2022
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
An approaching storm system will result in increasing coverage of
mountain snow and valley rain Tuesday morning. A cold front has
pushed into northern Wyoming. This cold front is expected to reach
the Continental Divide between 16Z and 18Z. In wake of this cold
front, very windy northerly surface winds are expected as well as
lowering ceilings to low VFR to MVFR. The best chance of prolonged
precipitation, and associated MVFR/IFR conditions will be at KCOD,
KCPR and KLND terminals. The precipitation type is expected to
transition from rain to snow this afternoon and evening. Improving
conditions to VFR are expected to occur tonight from north to south.
Mountains will frequently be obscured after frontal passage.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Isolated to locally scattered valley rain and mountain snow are
expected through 18Z today. After 18Z, increasing coverage and
intensity of the precipitation is expected especially south of a
KAFO-KPNA line. The Canadian cold front will push southwest across
Sweetwater County this afternoon switching winds to the northeast.
Periods with MVFR ceilings are expected across all terminals with
the possible exception of the KJAC terminal. After colder air works
into the area this afternoon, the precipitation type looks to change
to snow by mid to late afternoon. As this occurs, IFR visibility in
snow is expected. The precipitation is expected to decrease in
coverage from north to south between 03Z and 09Z Wednesday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 350 AM MDT Tue Mar 29 2022
Winds will be a fire weather concern today, as gusts of 50 to 60
mph are likely east of the Divide, and given these are the same
locations unlikely to get much precipitation, any fire here is
likely to move very fast. Winds continue into the evening, slowly
decreasing leading up to midnight.
Expect scattered rain and snow showers throughout the day for
most locations as a cold front moves through. Snow levels will
begin the day around 7500 ft, and then drop to basin bottoms by
this evening. Not much precipitation is expected for basins east
of the Divide, but Sweetwater county could be a relative winner,
with a couple to a few tenths of liquid equivalent (some of this
will be in the form of snow). Wednesday will be dry, with near
normal temperatures and less wind.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM this morning to 8 PM MDT this
evening for WYZ004-006-010-011-017.
Winter Weather Advisory until 7 AM MDT Wednesday for WYZ014-015.
&&
SHORT TERM...VandenBoogart
LONG TERM...Swanson
AVIATION...Swanson/Murrell
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Mar 29, 2:59 AM MST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
359 AM MDT Tue Mar 29 2022
WYZ001>020-022>030-301000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
359 AM MDT Tue Mar 29 2022
...High Wind Warning for basins east of the Divide during the
daytime hours today...
...Winter Weather Advisory for the Wind River Mountains through
late tonight...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Wintry conditions are forecast over the Wind River Mountains
today. South Pass will be the most impacted travel corridor, and
is likely to receive 3 to 5 inches of new snow. Please see the
Winter Weather Advisory for more details. Lower elevations basin
locations could also see light snow this evening.
Strong north winds with gusts 50 to 60 mph are likely for basins
east of the Divide today. Please see the High Wind Warning for
more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thursday into Friday...Another wet weather system with rain and
snow is likely.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
High Wind, Northeast Johnson County
- When
- March 29, 6:49 AM MST to 3:22 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High Wind, North Big Horn Basin
- When
- March 29, 9:52 AM MST to 12:13 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, March 29 to 30, 2022$590,000 · EF1 · 5 events
- Wildfire and High Wind in Kansas, March 29 to 30, 2022$100,000 · 51 kt wind · 2 events
- Tornado and Flash Flood in Kansas, March 29, 2022EF1 · 8 events
- Tornado and Damaging Winds in Missouri, March 29, 2022EF1 · 3 events
- Wildfire in Oklahoma, March 29, 2022$25,000 · 1 event
- Wildfire in Wisconsin, March 29, 2022$20,000 · 1 event
- High Wind in Texas, March 29 to 30, 202260 kt wind · 13 events
- Hail and Damaging Winds in Kansas, March 29, 20221 in hail · 11 events
- High Wind in Texas, March 29, 202256 kt wind · 9 events
- Drought in South Dakota, March 29 to 31, 20228 events
- High Wind in New Mexico, March 29, 202256 kt wind · 8 events
- Winter Weather in Michigan, March 29 to 30, 2022$8,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017427, 1016413.